South Dakota, 2013High Wind in South Dakota, March 4, 2013
March 4, 2013 · NWS UNR · 11 events in 11 counties and zones
A tight pressure gradient developed across the region behind a passing cold front during the previous night. Wind gusts around 65 mph were recorded across the area during the late morning and afternoon.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient developed across the region behind a passing cold front during the previous night. Wind gusts around 65 mph were recorded across the area during the late morning and afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 4, 3:38 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 4, 3:38 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
338 AM MST MON MAR 4 2013
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 309 AM MST MON MAR 4 2013
LATEST SAT IMAGES SHOW POTENT UPPER LOW OVER ERN MT WHILE SFC ANALYSIS
SHOWS LOW PRESSURE CENTERED OVER WESTERN SOUTH DAKOTA. THE LEADING
COLD FRONT HAS NOW PUSHED TO THE EAST AND OUT OF OUR FORECAST
AREA...WITH A SECONDARY FRONT EXTENDING WESTWARD FROM THE LOW
CENTER INTO EASTERN MONTANA. DRY SLOT CURRENTLY IS LOCATED OVER THE FORECAST
AREA...TEMPORARILY CLEARING OUT THE CLOUDS.
FOR TODAY...THE SECONDARY COLD FRONT WILL PUSH INTO FAR
NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA LATE THIS
MORNING AS THE UPPER LOW CONTINUES TO DROP
SOUTHEASTWARD...REACHING NORTH CENTRAL SOUTH DAKOTA DURING THE
EARLY AFTERNOON. DIURNAL HEATING COMBINED WITH THE ADVECTING COLD
POOL ALOFT AND RESIDUAL LL MOISTURE WILL SUPPORT CONVECTIVE SNOW
SHOWERS OVER THE NORTHERN ZONES...POSSIBLY EXTENDING INTO THE
SOUTHERN ZONES. HAVE LEFT HIGHEST POPS OVER THE NORTHERN ZONES
WHERE THE BEST COLLOCATION OF UPPER LEVEL ASCENT/STEEP LL LAPSE
RATES WILL BE PRESENT. NOT EXPECTING MUCH IN ACCUMS DUE TO A WARM
BL/CONVECTIVE NATURE/AND INCREASING SUN ANGLE. THE MAIN CONCERN
WILL BE THE WINDS...ESP ACROSS THE NW ZONES. THE GFS CONTINUES TO
SHOW 850MB WINDS OVER 50KT EAST OF THE BLKHLS THIS AFTN WITH GOOD
LL INSTABILITY TO AID MOMENTUM TRANSFER TO THE SFC. THE NAM
CONTINUES TO INDICATE WEAK WAA FOR A SHORT PERIOD THIS AFT WHICH
WOULD LIMIT THE MIXING AND KEEP THE WIND SPEEDS A BIT LOWER.
LEANED TOWARD THE MIDDLE GROUND FOR THIS FORECAST WHICH STILL
INDICATES VERY WINDY CONDITIONS THIS AFTERNOON.
HEADLINES WERE COMPLICATED THIS MORNING. DECIDED TO ISSUE A WINTER
WEATHER ADVISORY FOR NRN CAMPBELL AND CROOK COUNTIES IN WY...THE
NORTHERN BLACK HILLS...AND FAR NORTHWESTERN SOUTH DAKOTA. THE
PROBABILITY OF SOME LIGHT SNOW ACCUMULATIONS IS GREATEST IN THOSE
AREAS SO SOUGHT TO HIGHLIGHT THE POTENTIAL TRAVEL PROBLEMS DUE TO
PERIODS OF GREATLY REDUCED VISIBILITY IN SNOW AND BLOWING SNOW. ON
THE PLAINS EAST OF THE BLACK HILLS DECIDED TO GO WITH A HIGH WIND
WARNING. COVERAGE OF SNOW SHOWERS WILL BE LESS IN THAT AREA BUT
MAY STILL SEE TEMPORARILY REDUCED VISIBILITY AS SNOW SQUALLS CROSS
THE AREA. THE REST OF WESTERN SOUTH DAKOTA WAS PLACED IN A WIND
ADVISORY.
THE WIND AND SNOW SHOWERS WILL GRADUALLY DIMINISH THIS EVENING.
TUESDAY SHOULD BE MOSTLY SUNNY AND SLIGHTLY WARMER.
&&
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 AM MST MON MAR 4 2013
UPPER RIDGE CROSSES THE NORTHERN PLAINS WEDNESDAY AND EARLY
THURSDAY...BRINGING DRY CONDITIONS AND WARM TEMPS FOR MID-WEEK.
COOLER CONDITIONS ALONG WITH OCCASIONAL LOW PRECIP CHANCES WILL COME
FOR THE END OF THE WORK WEEK AS A LARGE UPPER TROF SETTLES OVER THE
WESTERN CONUS. UPPER LOW CUTS OFF OVER THE SWRN CONUS AND DRIFTS
TOWARDS THE CENTRAL PLAINS FOR THE WEEKEND. MODELS ARE INCONSISTENT
ON WHERE THIS LOW WILL END UP...SO WILL CONTINUE WITH LOW POPS
ACROSS SOUTHERN AREAS THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 309 AM MST MON MAR 4 2013
A STRONG LOW PRESSURE SYSTEM WILL SLIDE NORTH OF THE AREA TODAY. TO
THE SOUTH...TIGHT PRESSURE GRADIENT WILL PRODUCE VERY GUSTY
NORTHWEST WINDS ACROSS MUCH OF THE AREA THROUGH EARLY EVENING. IFR
TO LIFR CONDITIONS ASSOCIATED WITH SNOW SHOWERS WILL ARE LIKELY
ACROSS NORTHEAST WYOMING...THE NORTHERN BLACK HILLS AREA...AND
NORTHWEST SOUTH DAKOTA THROUGH MIDNIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
THIS EVENING FOR SDZ001-002-012-024-025.
WIND ADVISORY FROM NOON TODAY TO 11 PM MST THIS EVENING FOR
SDZ014-027-030-032-041>044-074.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST TUESDAY FOR
SDZ046-047-049.
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
SDZ013-026-031-072-073.
WY...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
THIS EVENING FOR WYZ057.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ054-056-071.
&&
SHORT TERM...10
LONG TERM...15
AVIATION...15Hazardous weather outlook, Mar 4, 3:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MST MON MAR 4 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MST (454 AM CST) MON MAR 4 2013
...HIGH WIND WARNING ON THE PLAINS EAST OF THE BLACK HILLS THIS
AFTERNOON AND EVENING...
...WINTER WEATHER ADVISORY OVER PARTS OF NORTHEASTERN WYOMING...THE
NORTHERN BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING...
...WIND ADVISORY FOR SOUTHWESTERN AND CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS WILL DEVELOP AROUND MIDDAY TODAY...CONTINUING
INTO THIS EVENING. LIGHT SNOW IS LIKELY THIS AFTERNOON AND EVENING
OVER NORTHEASTERN WYOMING...THE NORTHERN BLACK HILLS AND
NORTHWESTERN SOUTH DAKOTA...WITH A CHANCE OF RAIN OR SNOW OVER SOUTH
CENTRAL SOUTH DAKOTA. THERE IS THE POTENTIAL FOR AROUND AN INCH OF
SNOW ACROSS PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH
DAKOTA...WITH 2 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN AND
WESTERN UPSLOPE AREAS OF THE BLACK HILLS. TRAVELERS IN THOSE AREAS
MAY ENCOUNTER PERIODS OF GREATLY REDUCED VISIBILITY DUE TO SNOW AND
BLOWING SNOW THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
High Wind, Southern Meade Co Plains
- When
- March 4, 8:00 AM MST to 3:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- March 4, 12:00 PM MST to 8:00 PM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Southern Foot Hills
- When
- March 4, 12:00 PM MST to 2:00 PM MST
- Where
- Southern Foot Hills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- March 4, 12:00 PM MST to 2:00 PM MST
- Where
- Haakon forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- March 4, 12:00 PM MST to 3:00 PM MST
- Where
- Jackson forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.694, -101.628 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- March 4, 1:00 PM MST to 7:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- March 4, 1:00 PM MST to 8:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Sturgis / Piedmont Foothills
- When
- March 4, 1:00 PM MST to 3:00 PM MST
- Where
- Sturgis / Piedmont Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Todd
- When
- March 4, 3:00 PM CST to 6:00 PM CST
- Where
- Todd forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- March 4, 3:00 PM MST to 7:00 PM MST
- Where
- Harding forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- March 4, 3:00 PM MST to 7:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, March 4, 2013$3.0 million · 1 event
- High Surf in Hawaii, March 4 to 5, 201313 events
- Winter Storm in Iowa, March 4 to 5, 201313 events
- Heavy Snow in Minnesota, March 4 to 5, 201311 events
- Strong Wind in Louisiana, March 4, 2013$15,000 · 2 events
- Heavy Snow in Wisconsin, March 4 to 5, 20139 events
- Winter Storm in Illinois, March 4 to 6, 20138 events
- Heavy Snow in Iowa, March 4 to 5, 20137 events
- Heavy Snow in Minnesota, March 4 to 5, 20137 events
- Frost and Freeze in Florida, March 4, 20135 events
- Winter Storm in Wisconsin, March 4 to 5, 20135 events
- Strong Wind in Mississippi, March 4 to 5, 2013$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434424, 434416, 434418, 434420, 434421, 434415, 434419, 434423, 434422, 434414, 434417.